Wisconsin, 2023

Tornado in Wisconsin, July 13, 2023

July 13, 2023 · NWS MKX · 1 event in 1 county or zone

Brief tornado filmed via drone from a storm chaser in Rock county. A few trees were hit and slightly damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Brief tornado filmed via drone from a storm chaser in Rock county. A few trees were hit and slightly damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 13, 2:44 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 13, 2:44 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
344 PM CDT Thu Jul 13 2023

.SHORT TERM...
(Issued 344 PM CDT Thu Jul 13 2023)

Tonight through Friday night:

Isold to scattered showers and storms within sfc based CAPE of
1300 J/KG will continue this afternoon, possibly lingering into
the early evening over south central WI. This pcpn is occurring
within low to mid level warm, moist advection, and weak PVA with
the passage of a vorticity maximum.

The next focus for lift and pcpn will be late tnt-Fri AM as a
shortwave trough accompanied by a 80 kt jet streak moves from the
nrn Great Plains to central and srn WI. The wly LLJ will increase
to 25 kt with warm, moist advection bringing the 850 MB thermal
ridge into the area. Elevated CAPE of 1000-1500 J/KG is expected
along with sct showers and storms from 08z-14Z across the area.
A w-e line of training showers and storms is then possible near
the WI/IL border via confluent flow and continued thetae
advection at 850 MB. PWs of 1.5 inches are expected but there is
uncertainty with timing and placement of this potential mdt to
heavy rainfall. However, there is plenty of capacity for the
rainfall.

Isolated to sct showers and storms will remain possible
through Fri but another increase in coverage may occur Fri nt as
another shortwave trough rotates through the area along with a
cold front.

Gehring

&&

.LONG TERM...
(Issued 344 PM CDT Thu Jul 13 2023)

Saturday through Thursday:

The large upper low currently over far wrn Hudson Bay will
continue to swing weak vorticity maximums through the region into
early next week as it tracks across Ontario. Normal to slightly
above normal temps are expected. High pressure will finally bring
a fair day for Tue, but warm, moist advection will bring a return
of chances of showers and possibly storms for the middle of the
week.

Gehring

&&

.AVIATION...
(Issued 344 PM CDT Thu Jul 13 2023)

Gehring

&&

.MARINE...
(Issued 344 PM CDT Thu Jul 13 2023)

Light to modest southerly winds are expected over Lake Michigan
from tonight into Saturday, then becoming more westerly for early
next week. Several rounds of showers and thunderstorms will be
possible across the lake through the weekend as well.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 13, 2:12 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
312 PM CDT Thu Jul 13 2023

WIZ046-047-051-052-056>060-062>072-142015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
312 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Isolated to scattered thunderstorms over south central Wisconsin
this afternoon and evening then spreading east during the
overnight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional daily chances for thunderstorms are expected through at
least Sunday, though the exact timing and chances remain
uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ643>646-142015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
312 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A few thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional daily chances for thunderstorms are expected through at
least Sunday, though the exact timing and chances remain
uncertain.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-142015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
312 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

A few thunderstorms are possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Additional daily chances for thunderstorms are expected through at
least Sunday, though the exact timing and chances remain
uncertain.

www.weather.gov/mkx

In the hours before

Special weather statement, Jul 13, 2:48 PM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
348 PM CDT Thu Jul 13 2023

WIZ056-132130-
Sauk WI-
348 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of central Sauk County
through 430 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Reedsburg, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Plain, Bluffview, Loganville, and Hill Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4348 9007 4338 8967 4320 8991 4333 9019
      4336 9019
TIME...MOT...LOC 2048Z 308DEG 19KT 4336 9007

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

COLLAR
Special weather statement, Jul 13, 4:38 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
538 PM CDT Thu Jul 13 2023

WIZ069-132315-
Rock WI-
538 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northeastern Rock
County through 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm over
Edgerton, moving southeast at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Janesville, Milton, Edgerton, Lake Koshkonong, Fulton, Indianford,
and Lima Center.

This includes the following highways...
 Interstate 39/90 between mile markers 162 and 178.
 Wisconsin Highway 26 between mile markers 6 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4281 8913 4285 8906 4285 8893 4277 8878
      4276 8878 4262 8899
TIME...MOT...LOC 2238Z 315DEG 16KT 4281 8904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PATTERSON
Special weather statement, Jul 13, 5:06 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
606 PM CDT Thu Jul 13 2023

WIZ069-070-132345-
Walworth WI-Rock WI-
606 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern
Walworth and southeastern Rock Counties through 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Janesville, moving southeast at 25 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Janesville, Delavan, Walworth, Clinton, Fontana-On-Geneva Lake,
Sharon, Darien, Johnstown Center, Allens Grove, Avalon, Emerald
Grove, and Delavan Lake.

This includes Interstate 43 between mile markers 6 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4270 8897 4277 8885 4250 8850 4249 8883
TIME...MOT...LOC 2305Z 321DEG 23KT 4268 8888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PATTERSON

The radar

The Milwaukee radar (KMKX), 44 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rock

When
July 13, 5:13 PM CST to 5:14 PM CST
Where
Rock County, 1.36 mi S of Emerald Grove to 1.17 mi NNW of Avalon
Rating
EF0
Path length
0.39 mi
Path width
25 yd
Reported by
NWS Storm Survey
Coordinates
42.650, -88.881

Minimal damage from a tornado that mainly stayed over farmland, but did hit a couple trees. Tornado was filmed by a storm chaser via a drone.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyThe tornado archive for Wisconsin, 2023Warnings in Wisconsin, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163665.